|Year : 2022 | Volume
| Issue : 6 | Page : 216-217
Psoriasiform drug eruption to finasteride: Uncommon side effect of a commonly used drug
Aishwarya Muddebihal1, Ananta Khurana1, Anita Kulhari1, Arvind Ahuja2
1 Department of Dermatology, Venereology and Leprosy, Atal Bihari Vajpayee Institute of Medical Sciences and Dr. RML Hospital, New Delhi, India
2 Department of Pathology, Atal Bihari Vajpayee Institute of Medical Sciences and Dr. RML Hospital, New Delhi, India
|Date of Submission||25-Apr-2021|
|Date of Acceptance||25-Jan-2022|
|Date of Web Publication||31-Jan-2023|
Department of Dermatology, Venerology and Leprosy, Atal Bihari Vajpayee Institute of Medical Sciences and Dr. RML Hospital, New Delhi - 110 001
Source of Support: None, Conflict of Interest: None
| Abstract|| |
Finasteride, a 5-α reductase inhibitor, is generally well tolerated on long-term use and cutaneous adverse events have rarely been observed with the drug. We present the case of a 25-year-old male who developed an extensive psoriasiform eruption within a week of starting finasteride 1 mg for androgenetic alopecia.
Keywords: Adverse effect, drug rash, finasteride, psoriasiform
|How to cite this article:|
Muddebihal A, Khurana A, Kulhari A, Ahuja A. Psoriasiform drug eruption to finasteride: Uncommon side effect of a commonly used drug. Int J Trichol 2022;14:216-7
|How to cite this URL:|
Muddebihal A, Khurana A, Kulhari A, Ahuja A. Psoriasiform drug eruption to finasteride: Uncommon side effect of a commonly used drug. Int J Trichol [serial online] 2022 [cited 2023 Mar 31];14:216-7. Available from: https://www.ijtrichology.com/text.asp?2022/14/6/216/368906
| Introduction|| |
Finasteride, a 5-α reductase inhibitor, is routinely prescribed by dermatologists and is considered safe for long-term use. Cutaneous adverse reactions have rarely been observed with the drug. We describe a patient who developed a very extensive psoriasiform eruption shortly after starting finasteride for male pattern hair loss, necessitating drug withdrawal.
| Case Report|| |
A 25-year-old male presented with pruritic generalized skin rash 5 days following intake of finasteride 1 mg daily for androgenetic alopecia. On examination, he had multiple erythematous scaly papules and plaques of varying sizes, confluent at places involving the neck, chest, abdomen, back, and limbs [Figure 1]. Both palms also showed scaly pigmented papules, while soles were clear [Figure 2]. Mucosa and genitals were uninvolved and there was no palpable lymphadenopathy.
|Figure 1: Multiple erythematous discrete and confluent, scaly papules and plaques on trunk, upper limbs|
Click here to view
Differentials of a psoriasiform drug reaction and secondary syphilis (S2) were considered. The total leukocyte, and eosinophil counts, were normal; liver and kidney function tests were within normal limits and serology (venereal disease research laboratory [VDRL]) for syphilis was nonreactive. Skin biopsy showed hyperkeratosis, focal parakeratosis, irregular acanthosis, mild spongiosis, mild perivascular chronic inflammatory infiltrate in the upper dermis, and mild pigment incontinence. A diagnosis of psoriasiform drug eruption related to finasteride was thus made. Naranjo probability score of 6 suggested a “probable” drug reaction. The patient was advised to stop finasteride and prescribed only topical steroids and antihistamines. The rash completely resolved within a span of 3 weeks and did not recur subsequently. The patient, however, refused a rechallenge or drug patch testing. Lymphocyte transformation testing was unavailable at the hospital and hence could not be performed.
| Discussion|| |
Literature search reveals only a few instances of cutaneous adverse effects reported with finasteride. These include single case reports of erythema annulare centrifugum, leukocytoclastic vasculitis, exanthematous pustulosis, urticaria, and fixed drug eruption.,,,, Psoriasiform drug rash, as seen in our patient, may very closely resemble psoriasis clinically and histopathologically but for the presence of perivascular or interstitial eosinophils in the upper dermis which is seen more frequent in psoriasiform drug eruption. The patient did not have a preceding history of psoriasis and did not subsequently develop typical psoriasis, thus lending support to the diagnosis of a drug-induced psoriasiform eruption. A short latency between drug intake and the onset of psoriasiform lesions is similar to that seen with terbinafine and occasionally β-blockers., S2 was a close differential, especially with the characteristic palmar lesions, but except for the prominent pruritus. A negative VDRL, however, is unusual in S2 and thus ruled this condition out.
In view of the widespread clinical use of finasteride, clinicians need to be aware of its rare cutaneous adverse effects as drug stoppage may be needed in such instances depending on the severity of the reaction. In view of a lack of alternative systemic treatment options for androgenetic hair loss in men, such diagnosis has significant implications for treatment of the disorder.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form, the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Al Hammadi A, Asai Y, Patt ML, Sasseville D. Erythema annulare centrifugum secondary to treatment with finasteride. J Drugs Dermatol 2007;6:460-3.
Lear JT, Byrne JP. Finasteride-related cutaneous vaculitis. Postgrad Med J 1996;72:127.
Tresch S, Cozzio A, Kamarashev J, Harr T, Schmid-Grendelmeier P, French LE, et al.
T cell-mediated acute localized exanthematous pustulosis caused by finasteride. J Allergy Clin Immunol 2012;129:589-94.
Oyama N, Kaneko F. Solitary fixed drug eruption caused by finasteride. J Am Acad Dermatol 2009;60:168-9.
Moreno-Fernandez A, Mira Laguarda JM, Ruiz-Hornillos FJ, Rubio Sotes M. Urticarial rush due to finasteride. Allergy 2010;65:405-6.
Justiniano H, Berlingeri-Ramos AC, Sánchez JL. Pattern analysis of drug-induced skin diseases. Am J Dermatopathol 2008;30:352-69.
Armstrong AW. Psoriasis provoked or exacerbated by medications: Identifying culprit drugs. JAMA Dermatol 2014;150:963.
Basavaraj KH, Ashok NM, Rashmi R, Praveen TK. The role of drugs in the induction and/or exacerbation of psoriasis. Int J Dermatol 2010;49:1351-61.
[Figure 1], [Figure 2]